Background: Acute kidney injury is a potential adverse effect of IV antimicrobial use. We sought to identify factors and antibiotics associated with antibiotic-associated AKI (AA-AKI) in children.
Methods: We identified all children 6m-18y who received IV antibiotics on hospital days (HD) 1 & 2 from Jan 2007-Dec 2012 using the Pediatric Health Information System Plus database, which includes administrative and laboratory data from 6 large U.S. children’s hospitals. We defined AKI using the KDIGO definition: rise in serum creatinine (SCr) by ≥50% from baseline, or ≥0.3 mg/dL within 48h. The primary outcome was antibiotic-associated AKI (AA-AKI) defined as AKI on HD 3-7. Baseline SCr was defined as lowest on HD 0-2 or median SCr for age and gender if not done HD 0-2. Patients with diagnoses/procedures related to underlying/chronic kidney disease or with AKI on HD 0-2 were excluded.
Results: We identified 20,542 patients who received antibiotics on HD 1 & 2, 4.5% of whom had AA-AKI.The median age of patients was 7.1y (IQR 2.5-13.5y) and 53% were male. Patients with AA-AKI were older (9.3 v 7.0y, p<.001), were more often in the ICU on HD 1&2 (6.5% v 4.2%, p<.001), had an ICD-9 code for sepsis (8.1% v 4.2%, p<.001), had received a solid organ transplant (8.5% v 4.3%, p<.001), and received ≥2 concomitant nephrotoxins on HD 1&2 (7.3% v 4.0%, p<.001). Antibiotics most often associated with AA-AKI were vancomycin (375/4982, 7.5%) and piperacillin/tazobactam (TZP; 238/3414, 7.0%) while patients receiving vancomycin and TZP concurrently on HD 1 & 2 had the highest rate of AA-AKI (151/1203, 12.6%). The combination of vancomycin plus TZP was independently associated with AA-AKI compared to vancomycin alone, adjusting for ICU admission, age, diagnosis of sepsis, and receipt of other nephrotoxins (OR 2.75, CI 1.96-3.88). Ceftriaxone, ceftazidime, cefepime and meropenem did not increase the risk of AA-AKI in patients receiving vancomycin compared to those receiving vancomycin alone. Patients admitted to the ICU who had AA-AKI had higher mortality than those without (15.5% vs 6.2%, p<.01).
Conclusion: Vancomycin and TZP were associated with increased rates of AA-AKI. The use of TZP may increase the risk of AA-AKI compared to comparable beta-lactams in children receiving vancomycin.